Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 26, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 30, 2008, 12:16 PM MST for Coconino County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2008, 12:16 PM MST (19:16 UTC)
- Expired
- Aug 30, 2008, 4:07 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 171 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1777 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KFGZ 301922
FFWFGZ
AZC005-302215-
/O.NEW.KFGZ.FF.W.0026.080830T1916Z-080830T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1216 PM MST SAT AUG 30 2008
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 315 PM MST
* AT 1210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED FLASH FLOODING FROM A THUNDERSTORM OCCURRING IN THE
BRIGHT ANGEL CREEK DRAINAGE ON THE NORTH RIM OF THE GRAND CANYON.
THIS WARNING INCLUDES THE PHANTOM RANCH AREA. DOPPLER RADAR
INDICATES THAT FROM ONE TO 3 INCHES OF RAIN HAS FALLEN IN THIS
DRAINAGE THIS MORNING.
* ADDITIONAL THUNDERSTORMS WILL CONTINUE OVER THE WARNED AREA
THROUGH AT LEAST 1 PM MST.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR B AUTOMOBILE.
LAT...LON 3620 11205 3631 11202 3626 11198 3619 11202
3609 11208 3611 11212
$$
413 follow-up statements
000
WGUS75 KFGZ 302049
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
142 PM MST SAT AUG 30 2008
AZC005-302215-
/O.CON.KFGZ.FF.W.0026.000000T0000Z-080830T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
142 PM MST SAT AUG 30 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
CENTRAL COCONINO COUNTY...
AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW MODERATE RAINFALL OCCURRING IN THE BRIGHT ANGEL CREEK DRAINAGE
ON THE NORTH RIM OF THE GRAND CANYON. RADAR ESTIMATED STORM RAINFALL
TOTALS FROM 1.5 TO 3.75 INCHES HAS FALLEN IN THE DRAINAGE THIS
AFTERNOON...MAINLY ABOVE 6500 FEET. THIS FLASH FLOOD WARNING IS
FOR THE BRIGHT ANGEL CREEK DRAINAGE...INCLUDING PHANTOM RANCH.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT.
LAT...LON 3620 11205 3631 11202 3626 11198 3619 11202
3609 11208 3611 11212
$$
41000
WGUS55 KFGZ 302207
FFWFGZ
AZC005-302315-
/O.EXT.KFGZ.FF.W.0026.000000T0000Z-080830T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST SAT AUG 30 2008
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 415 PM MST
* AT 255 PM MST...FLASH FLOODING IS EXPECTED ALONG BRIGHT ANGEL
CREEK ON THE NORTH RIM OF THE GRAND CANYON. THIS INCLUDES
PHANTOM RANCH. RADAR RAINFALL ESTIMATES OF PRECIPITATION THAT
HAD FALLEN IN THE UPPER REACHES OF BRIGHT ANGEL CREEK RANGED FROM
1.5 TO 3.75 INCHES. A RAPID INCREASE IN THE FLOW OF BRIGHT ANGEL
CREEK IS EXPECTED THIS AFTERNOON AS THIS WATER MOVES TOWARDS THE
COLORADO RIVER.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT.
LAT...LON 3620 11205 3631 11202 3626 11198 3619 11202
3609 11208 3611 11212
$$
41000
WGUS75 KFGZ 302307
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
404 PM MST SAT AUG 30 2008
AZC005-302314-
/O.CAN.KFGZ.FF.W.0026.000000T0000Z-080830T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
404 PM MST SAT AUG 30 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL COCONINO
COUNTY...
THE FLASH FLOOD WARNING FOR BRIGHT ANGEL CREEK IS BEING
CANCELLED AT 4 PM MST. WHILE NO REPORTS OF FLASH FLOODING HAVE BEEN
RECEIVED...HIKERS ARE URGED TO USE CAUTION THIS AFTERNOON IN THE BRIGHT
ANGEL BASIN ON THE NORTH RIM OF THE GRAND CANYON.
LAT...LON 3620 11205 3631 11202 3626 11198 3619 11202
3609 11208 3611 11212
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:30 AM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 30, 9:30 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST SAT AUG 30 2008 .SYNOPSIS....A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE WESTERN UNITED STATES THIS LABOR DAY WEEKEND PRODUCING WIDESPREAD RAIN AND THUNDERSTORMS ACROSS THE NORTHLAND. THE PERIOD OF HEAVIEST PRECIPITATION IS EXPECTED FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON. DRIER AND BREEZY CONDITIONS WILL DEVELOP BY MONDAY AND TUESDAY. && .DISCUSSION...AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE IS APPROACHING THE WEST COAST OF THE U.S. THIS MORNING AND IS FORECAST TO MOVE ACROSS THE SOUTHWESTERN STATES OVER THE LABOR DAY WEEKEND. IN ADVANCE OF THIS TROUGH MOISTURE CONTINUES TO INCREASE ACROSS AZ THIS MORNING. GPSMET INDICATES PW VALUES HAVE INCREASED FROM ABOUT 0.4 INCHES AT THIS TIME YESTERDAY TO AROUND 0.9 INCHES THIS MORNING. LAPSE RATES REMAIN FAIRLY STEEP. CONSEQUENTLY...ESTIMATED CAPE VALUES FROM THE 12Z KFGZ SOUNDING ARE IN EXCESS OF 2200 J/KG. THIS IS EXCEPTIONALLY LARGE AND IS IN THE 95TH PERCENTILE. DEEP LAYER SHEAR REMAINS FAIRLY WEAK BUT LOW LEVEL SHEAR IS ADEQUATE TO SUPPORT SOME STRONG THUNDERSTORMS THIS AFTERNOON. SOME STORMS MAY BECOME PULSE SEVERE WITH STRONG DAMAGING WINDS AND LARGE HAIL POSSIBLE. MODEL FCST SOUNDINGS CONTINUE TO INDICATE THAT DEEP LAYER SATURATION WILL DEVELOP ACROSS MUCH OF THE CWA OVERNIGHT AND CONTINUE INTO SUNDAY MORNING. IN ADDITION...THERE WILL BE ADEQUATE DEEP LAYER SOUTH TO SOUTHWEST WINDS TO GENERATE MODERATE OROGRAPHIC UPLIFT. CONSEQUENTLY... EXPECT THAT CONVECTIVE ACTIVITY THIS AFTERNOON AND EVENING WILL TRANSITION INTO WIDESPREAD LIGHT TO MODERATE STRATIFORM PCPN OVERNIGHT...ALONG WITH THE CHANCE OF SOME EMBEDDED THUNDERSTORMS. MODEL FCST TOTAL PCPN AMOUNTS SUGGEST THAT 1/2 TO 1 INCH OF RAIN IS LIKELY OVER MANY LOCATIONS WITH 1 TO 2 INCHES POSSIBLE OVER THE SOUTH AND WEST FACING SLOPES OF THE HIGHER TERRAIN. WILL NEED TO CONSIDER ISSUING A FLASH FLOOD WATCH FOR PORTIONS OF THE CWA. THE TROUGH PUSHES ACROSS THE SRN GREAT BASIN ON MONDAY AND THERE WILL BE THUNDERSTORM ACTIVITY ASSOCIATED WITH THE TROUGH AXIS AND SFC COLD FRONT AS IT TRANSITS THE STATE. BEHIND THE TROUGH/FRONT...IT WILL BEGIN TO DRY OUT AND CONVECTION WILL DIMINISH. BY TUESDAY...ONLY ISOLATED SHOWERS ARE EXPECTED AND THIS DRIER WX PATTERN SHOULD CONTINUE THROUGH THE WEEK. && .AVIATION...FOR THE 18Z PACKAGE...EXPECT SCT-NMRS SHRA/TSRA TO DEVELOP ACROSS NORTHERN ARIZONA TODAY WITH MVFR/IFR CONDITIONS LIKELY IN THE THE STRONGER STORMS. STORMS AND PRECIPITATION ARE EXPECTED TO CONTINUE OVERNIGHT WITH THE STRONGER STORMS AGAIN PRODUCING MVFR/IFR CIGS AND VSBYS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. MONDAY THROUGH WEDNESDAY...AN EARLY SEASON LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN GREAT BASIN. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ON MONDAY ALONG WITH SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS APPROACHING 30 MPH DURING THE AFTERNOON AND EVENING. ON TUESDAY AND WEDNESDAY...ONLY ISOLATED THUNDERSTORM ACTIVITY IS ANTICIPATED AT THIS TIME. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...............DB AVIATION/FIRE WX.....41 VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 30, 10:00 AM MST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST SAT AUG 30 2008 AZZ004>018-037>040-310700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A VERY MOIST AND UNSTABLE AIRMASS WILL RESULT IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ARIZONA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME BRIEFLY SEVERE WITH STRONG DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE TO OCCASIONALLY HEAVY RAINFALL IS EXPECTED TO DEVELOP LATE SATURDAY NIGHT AND CONTINUE INTO SUNDAY ACROSS MUCH OF NORTHERN ARIZONA. WIDESPREAD RAINFALL AMOUNTS OF 1/2 TO 1 INCH ARE LIKELY WITH 1 TO 2 INCHES POSSIBLE OVER THE SOUTH AND WEST FACING SLOPES OF THE HIGHER TERRAIN. A FLASH FLOOD WATCH MAY BE REQUIRED FOR PORTIONS OF NORTHERN ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:33 PM MST | Areal Flood Advisory | FGZ | Yavapai | 117 min |
| Aug 30, 12:36 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 30, 1:09 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
| Aug 30, 1:20 PM MST | Flash Flood Watch | FGZ | Coconino, Yavapai | 14 hr |
| Aug 30, 3:13 PM MST | Areal Flood Advisory | FGZ | Yavapai | 4 hr |
| Aug 30, 4:38 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.